Alert archive / California / Wind Advisories in 2019

Wind Advisory 28, NWS Las Vegas, NV

June 8, 2019San Bernardino County, California; Clark County, Nevada; Mohave County, Arizona

NWS Las Vegas, NV issued this wind advisory at Jun 8, 2019, 1:43 PM PDT for San Bernardino County, California; Clark County, Nevada; Mohave County, Arizona. It took effect at Jun 9, 2019, 12:00 AM PDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jun 8, 2019, 1:43 PM PDT (20:43 UTC)
In effect from
Jun 9, 2019, 12:00 AM PDT
Expired
Jun 9, 2019, 2:00 PM PDT
In force
14 hr
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV

The radar

The Las Vegas radar (KESX), 15 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2019-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2019-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3159 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

901 
WWUS75 KVEF 082043
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
143 PM PDT Sat Jun 8 2019


AZZ002-036-CAZ524-526-527-NVZ021-022-091200-
/O.NEW.KVEF.WI.Y.0028.190609T0700Z-190609T2100Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
Eastern Mojave Desert-Cadiz Basin-San Bernardino County-
Upper Colorado River Valley-Southern Clark County-
Including Lake Havasu City, Desert Hills, Topock, 
Bullhead City, Oatman, Mohave Valley, Baker, Mountain Pass, 
Mitchell Caverns, Vidal Junction, Needles, Hoover Dam, Laughlin, 
Primm, Searchlight, and Cal-Nev-Ari
143 PM PDT Sat Jun 8 2019 /143 PM MST Sat Jun 8 2019/

...WIND ADVISORY IN EFFECT FROM MIDNIGHT PDT /MIDNIGHT MST/
TONIGHT TO 2 PM PDT /2 PM MST/ SUNDAY...

The National Weather Service in Las Vegas has issued a Wind
Advisory, which is in effect from midnight PDT /midnight MST/
tonight to 2 PM PDT /2 PM MST/ Sunday. 

* WINDS...25 to 35 mph with gusts of 45-50 mph at times

* TIMING...Wind will increase from north to south during the
  overnight hours after midnight, increasing through the morning
  hours and decreasing during the early afternoon Sunday.

* IMPACTS...Difficult driving conditions, particularly along east-
  west roads. Windy conditions will create choppy waters on area
  lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$
3 follow-up statements
197 
WWUS75 KVEF 091053
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
353 AM PDT Sun Jun 9 2019

...Excessive Heat Watch issued for Tuesday and Wednesday...

.Hottest temperatures so far this year will occur on Tuesday and
Wednesday leading to High HeatRisk.

AZZ002-036-CAZ527-NVZ021-092200-
/O.NEW.KVEF.EH.A.0001.190611T1700Z-190613T0300Z/
/O.CON.KVEF.WI.Y.0028.000000T0000Z-190609T2100Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-
Including Lake Havasu City, Desert Hills, Topock, 
Bullhead City, Oatman, Mohave Valley, Needles, Hoover Dam, 
and Laughlin
353 AM PDT Sun Jun 9 2019 /353 AM MST Sun Jun 9 2019/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM PDT /2 PM MST/ THIS
AFTERNOON...
...EXCESSIVE HEAT WATCH IN EFFECT FROM TUESDAY MORNING THROUGH
WEDNESDAY EVENING...

The National Weather Service in Las Vegas has issued an Excessive
Heat Watch, which is in effect from Tuesday morning through
Wednesday evening. 

* WINDS...25 to 35 mph with gusts of 40 to 50 mph at times.

* TIMING...Wind will continue through late morning before
  decreasing during the early afternoon hours. 

* TEMPERATURE...High temperatures 110 to 115 degrees.
 
* Windy Impacts...Difficult driving conditions, particularly 
  along east- west roads. Windy conditions will create choppy 
  waters on area lakes.

* Heat Impacts...Due to our cooler than normal May and lack of
  time to acclimate, heat related illnesses such as heat
  exhaustion and heat stroke will be possible. People most
  vulnerable to heat illnesses include those who spend lots of 
  time outdoors...those without air conditioning...young 
  children...the elderly...and those with chronic ailments. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

An Excessive Heat Watch means that a period of hot temperatures 
is expected. The hot temperatures will create a dangerous 
situation in which heat illnesses are possible. Drink plenty of 
fluids...stay in an air-conditioned room...stay out of the 
sun...and check up on relatives and neighbors.

&&

$$

CAZ524-526-NVZ022-092100-
/O.CON.KVEF.WI.Y.0028.000000T0000Z-190609T2100Z/
Eastern Mojave Desert-Cadiz Basin-Southern Clark County-
Including Baker, Mountain Pass, Mitchell Caverns, 
Vidal Junction, Primm, Searchlight, and Cal-Nev-Ari
353 AM PDT Sun Jun 9 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM PDT THIS
AFTERNOON...

* WINDS...25 to 35 mph with gusts of 40 to 50 mph at times

* TIMING...Wind will continue through late morning before
  decreasing during the early afternoon hours. 

* IMPACTS...Difficult driving conditions, particularly along 
  east- west roads. Windy conditions will create choppy waters 
  on area lakes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$

CAZ522-NVZ017-020-092200-
/O.NEW.KVEF.EH.A.0001.190611T1700Z-190613T0300Z/
Death Valley National Park-Western Clark and Southern Nye County-
Las Vegas Valley-
Including Furnace Creek, Stovepipe Wells, Shoshone,
Pahrump, Indian Springs, Desert Rock, Amargosa Valley, Las Vegas,
North Las Vegas, Henderson, and Boulder City
353 AM PDT Sun Jun 9 2019

...EXCESSIVE HEAT WATCH IN EFFECT FROM TUESDAY MORNING THROUGH
WEDNESDAY EVENING...

The National Weather Service in Las Vegas has issued an Excessive
Heat Watch, which is in effect from Tuesday morning through
Wednesday evening. 

* TEMPERATURE...Las Vegas Valley 105 to 110 degrees, Pahrump
  Valley 103 to 107 degrees, and Death Valley National Park 115 to
  120 degrees.

* IMPACTS...Due to our cooler than normal May and lack of time to
  acclimate, heat related illnesses such as heat exhaustion and 
  heat stroke will be possible. People most vulnerable to heat 
  illnesses include those who spend lots of time outdoors...those 
  without air conditioning...young children...the elderly...and 
  those with chronic ailments.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

An Excessive Heat Watch means that a period of hot temperatures 
is expected. The hot temperatures will create a dangerous 
situation in which heat illnesses are possible. Drink plenty of 
fluids...stay in an air-conditioned room...stay out of the 
sun...and check up on relatives and neighbors.

&&

$$
819 
WWUS75 KVEF 091058 CCA
NPWVEF

URGENT - WEATHER MESSAGE...CORRECTED
National Weather Service Las Vegas NV
358 AM PDT Sun Jun 9 2019

...Excessive Heat Watch issued for Tuesday and Wednesday...

.Hottest temperatures so far this year will occur on Tuesday and
Wednesday leading to High HeatRisk.

AZZ002-036-CAZ527-NVZ021-092200-
/O.COR.KVEF.EH.A.0001.190611T1700Z-190613T0300Z/
/O.COR.KVEF.WI.Y.0028.000000T0000Z-190609T2100Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-
Including Lake Havasu City, Desert Hills, Topock, 
Bullhead City, Oatman, Mohave Valley, Needles, Hoover Dam, 
and Laughlin
358 AM PDT Sun Jun 9 2019 /358 AM MST Sun Jun 9 2019/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM PDT /2 PM MST/ THIS
AFTERNOON...
...EXCESSIVE HEAT WATCH IN EFFECT FROM TUESDAY MORNING THROUGH
WEDNESDAY EVENING...

The National Weather Service in Las Vegas has issued an Excessive
Heat Watch, which is in effect from Tuesday morning through
Wednesday evening. 

* WINDS...25 to 35 mph with gusts of 40 to 50 mph at times.

* TIMING...Wind will continue through late morning before
  decreasing during the early afternoon hours. 

* TEMPERATURE...High temperatures 110 to 115 degrees.
 
* Wind Impacts...Difficult driving conditions, particularly along 
  east- west roads. Windy conditions will create choppy waters on 
  area lakes.

* Heat Impacts...Due to our cooler than normal May and lack of
  time to acclimate, heat related illnesses such as heat
  exhaustion and heat stroke will be possible. People most
  vulnerable to heat illnesses include those who spend lots of 
  time outdoors...those without air conditioning...young 
  children...the elderly...and those with chronic ailments. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

An Excessive Heat Watch means that a period of hot temperatures 
is expected. The hot temperatures will create a dangerous 
situation in which heat illnesses are possible. Drink plenty of 
fluids...stay in an air-conditioned room...stay out of the 
sun...and check up on relatives and neighbors.

&&

$$

CAZ524-526-NVZ022-092100-
/O.CON.KVEF.WI.Y.0028.000000T0000Z-190609T2100Z/
Eastern Mojave Desert-Cadiz Basin-Southern Clark County-
Including Baker, Mountain Pass, Mitchell Caverns, 
Vidal Junction, Primm, Searchlight, and Cal-Nev-Ari
358 AM PDT Sun Jun 9 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM PDT THIS
AFTERNOON...

* WINDS...25 to 35 mph with gusts of 40 to 50 mph at times

* TIMING...Wind will continue through late morning before
  decreasing during the early afternoon hours. 

* IMPACTS...Difficult driving conditions, particularly along 
  east- west roads. Windy conditions will create choppy waters 
  on area lakes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$

CAZ522-NVZ017-020-092200-
/O.NEW.KVEF.EH.A.0001.190611T1700Z-190613T0300Z/
Death Valley National Park-Western Clark and Southern Nye County-
Las Vegas Valley-
Including Furnace Creek, Stovepipe Wells, Shoshone,
Pahrump, Indian Springs, Desert Rock, Amargosa Valley, Las Vegas,
North Las Vegas, Henderson, and Boulder City
358 AM PDT Sun Jun 9 2019

...EXCESSIVE HEAT WATCH IN EFFECT FROM TUESDAY MORNING THROUGH
WEDNESDAY EVENING...

The National Weather Service in Las Vegas has issued an Excessive
Heat Watch, which is in effect from Tuesday morning through
Wednesday evening. 

* TEMPERATURE...Las Vegas Valley 105 to 110 degrees, Pahrump
  Valley 103 to 107 degrees, and Death Valley National Park 115 to
  120 degrees.

* IMPACTS...Due to our cooler than normal May and lack of time to
  acclimate, heat related illnesses such as heat exhaustion and 
  heat stroke will be possible. People most vulnerable to heat 
  illnesses include those who spend lots of time outdoors...those 
  without air conditioning...young children...the elderly...and 
  those with chronic ailments.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

An Excessive Heat Watch means that a period of hot temperatures 
is expected. The hot temperatures will create a dangerous 
situation in which heat illnesses are possible. Drink plenty of 
fluids...stay in an air-conditioned room...stay out of the 
sun...and check up on relatives and neighbors.

&&

$$
476 
WWUS75 KVEF 092059
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
159 PM PDT Sun Jun 9 2019

...Excessive Heat Watch issued for Tuesday and Wednesday...

.Hottest temperatures so far this year will occur on Tuesday and
Wednesday leading to High HeatRisk.

AZZ002-036-CAZ527-NVZ021-100900-
/O.EXP.KVEF.WI.Y.0028.000000T0000Z-190609T2100Z/
/O.CON.KVEF.EH.A.0001.190611T1700Z-190613T0300Z/
Lake Havasu and Fort Mohave-Lake Mead National Recreation Area-
San Bernardino County-Upper Colorado River Valley-
Including Lake Havasu City, Desert Hills, Topock, 
Bullhead City, Oatman, Mohave Valley, Needles, Hoover Dam, 
and Laughlin
159 PM PDT Sun Jun 9 2019 /159 PM MST Sun Jun 9 2019/

...EXCESSIVE HEAT WATCH REMAINS IN EFFECT FROM TUESDAY MORNING
THROUGH WEDNESDAY EVENING...

* TEMPERATURE...High temperatures 110 to 115 degrees.

* IMPACTS...Due to our cooler than normal May and lack of time to
  acclimate, heat related illnesses such as heat exhaustion and 
  heat stroke will be possible. People most vulnerable to heat 
  illnesses include those who spend lots of time outdoors...those 
  without air conditioning...young children...the elderly...and 
  those with chronic ailments. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

An Excessive Heat Watch means that a period of hot temperatures
is expected. The hot temperatures will create a dangerous
situation in which heat illnesses are possible. Drink plenty of
fluids...stay in an air-conditioned room...stay out of the sun...
and check up on relatives and neighbors.

&&

$$

CAZ524-526-NVZ022-092200-
/O.EXP.KVEF.WI.Y.0028.000000T0000Z-190609T2100Z/
Eastern Mojave Desert-Cadiz Basin-Southern Clark County-
Including Baker, Mountain Pass, Mitchell Caverns, 
Vidal Junction, Primm, Searchlight, and Cal-Nev-Ari
159 PM PDT Sun Jun 9 2019

...WIND ADVISORY WILL EXPIRE AT 2 PM PDT THIS AFTERNOON...

Gusty winds will continue through the afternoon and advisory level
winds are no longer expected.

$$

CAZ522-NVZ017-020-100900-
/O.CON.KVEF.EH.A.0001.190611T1700Z-190613T0300Z/
Death Valley National Park-Western Clark and Southern Nye County-
Las Vegas Valley-
Including Furnace Creek, Stovepipe Wells, Shoshone,
Pahrump, Indian Springs, Desert Rock, Amargosa Valley, Las Vegas,
North Las Vegas, Henderson, and Boulder City
159 PM PDT Sun Jun 9 2019

...EXCESSIVE HEAT WATCH REMAINS IN EFFECT FROM TUESDAY MORNING
THROUGH WEDNESDAY EVENING...

* TEMPERATURE...Las Vegas Valley 105 to 110 degrees, Pahrump 
  Valley 103 to 107 degrees, and Death Valley National Park 115 
  to 120 degrees. 

* IMPACTS...Due to our cooler than normal May and lack of time 
  to acclimate, heat related illnesses such as heat exhaustion 
  and heat stroke will be possible. People most vulnerable to 
  heat illnesses include those who spend lots of time outdoors...
  those without air conditioning...young children...the 
  elderly...and those with chronic ailments. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

An Excessive Heat Watch means that a period of hot temperatures
is expected. The hot temperatures will create a dangerous
situation in which heat illnesses are possible. Drink plenty of
fluids...stay in an air-conditioned room...stay out of the sun...
and check up on relatives and neighbors.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Jun 8, 9:03 AM PDT, 4 hours 40 minutes earlier.

Area forecast discussion, Jun 8, 9:03 AM PDT, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
903 AM PDT Sat Jun 8 2019

.UPDATE...

Northerly wind has persisted this morning in the wake of this
morning's cold front passage in the Las Vegas Valley. The forecast
has been updated to reflect this increased wind over the next few
hours. Otherwise, the forecast looks good and has remained
unchanged. -Berc

&&

.PREV DISCUSSION... /issued at 315 AM PDT Sat Jun 8 2019/

.SYNOPSIS...The passage of a cold front will continue to
generate gusty north winds this morning. Winds will subside during
the day and then become gusty again later tonight into Sunday.
Temperatures will be a few degrees below normal over the weekend.
High pressure will bring a warming trend to the area next Monday
through Wednesday with above normal temperatures. Temperatures will
retreat back closer to normal by the end of the week.

&&

.DISCUSSION...through next Friday.

Broad upper trough on water vapor shown encompassing the northern
Great Basin/Pac NW and northern Rockies. As of 3 am, the associated
cold front is bisecting the southern Great Basin and Mojave Desert.
Gusty northerly winds exist north of a line from near Ridgecrest CA -
Indian Springs - Ceder City. South of that line localized
southwesterly wind gusts of 20-25 mph exist.

The cold front is progged to move through the Las Vegas Valley in a
few more hours, between 4 am and 6 am. Hi-Res models suggest primary
push of north winds will be within and west of the Colorado River
Valley. There is no indication of the front making it through
Kingman today as winds stay out of the southwest. That should change
later tonight and Sunday. Surface high pressure building in behind
the exiting trough will tighten the north/south surface pressure
gradient across SRN NV/SE CA and NW AZ. Strongest north winds on
Sunday look to be localized to the area south of Davis Dam,
including Laughlin/Bullhead City and the Mohave Valley where gusts
up to 40 mph are possible. Less confident those type of wind speeds
will be realized on the open water of Lake Mohave or Lake Mead so
going to hold off on the issuance of a wind headline. Cooler air
filtering in behind the cold front will lead to below normal
temperatures today and Sunday.

Next Monday-Wednesday, models continue to agree that subtropical
ridge currently displaced across northern Mexico will expand
northward with H5 heights peaking between 591-594 dam. Temperatures
will warm quickly with highs forecast to peak on Tuesday and
Wednesday. If forecast highs warm another 1 or 2 degrees we will
likely need to consider issuing an Excessive Heat Watch based on
Heat Risk values for this time of year. Stay tuned. With the warm
temperatures could see some an isolated shower/thunderstorm pop over
the southern Sierra crest or White Mtns of northern Inyo and
Esmeralda Counties.

The ridge gets knocked down late in the week by another trough. The
heat will be brief as temperatures fall back closer to normal on
Friday. Cooler temperatures aloft associated with the trough may aid
in the development of isolated showers/thunderstorms Thursday and
Friday, again within Inyo County and south central Nevada.

&&

.FIRE WEATHER...Winds associated the passage of a cold front
this morning will subside throughout the day. Elevated north winds
will develop again later tonight and Sunday especially near and
within the the Colorado River Valley. Humidity values will fall to
between 7 and 12 percent between Davis Dam and Parker Dam.

&&

.AVIATION...For McCarran...A cold front will continue to push south
this morning, with winds shifting northwest between 10-15 knots
through late morning. By the early afternoon, winds will diminish
and northeasterly winds at 10 knots or less are expected. For
tonight, low confidence on the wind forecast. A push of northeast
winds around 10-15kts is possible late tonight, however whether or
not those winds make it into the Valley is uncertain. If the
northeast winds do not reach the Valley, light winds are expected
through the entire night. Sunday morning, north winds should
increase and gusts to 20kts are possible by early Sunday afternoon.

For the rest of southern Nevada, northwest Arizona and southeast
California...A cold front will progress southward down the I-15
corridor this morning. Winds will shift to the north to northeast
and become breezy with gusts up to around 25 knots possible during
the morning. The front should slow down before getting to the
Colorado River Valley sites this afternoon, however it is possible
that the front continues southward. Low confidence wind direction at
these terminals this afternoon, especially at IFP where the front
may edge in after 18Z. Current TAF forecast represents the front not
passing through the Colorado River Valley, with diurnal winds 10
knots by this afternoon. Winds should diminish this afternoon
elsewhere as well until they pick back up tonight.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Pierce
AVIATION...Wolf

&&

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Wind Advisories in California, 2019Wind Advisories in Nevada, 2019Wind Advisories in Arizona, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.